Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Omaha, NE

May 29, 2003Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2003, 7:50 PM CDT for Page County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 7:50 PM CDT (00:50 UTC)
Expired
May 29, 2003, 8:15 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Page County, IA

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS53 KOAX 300050
SVROAX
IAC145-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
750 PM CDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 815 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HEPBURN...OR ABOUT 58
  MILES NORTHEAST OF FALLS CITY...MOVING SOUTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARINDA AROUND 755 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4087 9521 4065 9525 4069 9496 4090 9495

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:25 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 29, 2:25 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT THU MAY 29 2003

MAIN FORECAST PROBLEMS CENTER AROUND CHANCE AND STRENGTH OF
THUNDERSTORMS TONIGHT...THEN BREEZY CONDITIONS AND RESULTANT
TEMPERATURES AFTER FRONTAL PASSAGE FRIDAY...THEN TIMING ANY SHORT
WAVES LATER IN THE EXTENDED FORECAST.

LATEST SURFACE ANALYSIS INDICATED THE SURFACE TROUGH HAD MOVED TO
WEST CENTRAL NEBRASKA WITH LOWER 60S DEWPOINTS POOLING NORTHWARD
TOWARD SOUTH DAKOTA. THE BOUNDARY LAYER REMAINED QUITE STABLE THE
FURTHER EAST YOU GO WITH DEWPOINTS MIXING DOWN INTO THE THE MID
40S...EVIDENCE OF THE DRY AIR THAT IS IN PLACE ACROSS OUR AREA.
NOTABLE FEATURES ON THE UPPER AIR ANALYSIS THIS MORNING PINPOINTED
THE INCREASING MID LEVEL CAP AT H7 WITH +12 TO +14 AIR NOSING
EASTWARD TO AT LEAST THE MISSOURI RIVER THIS EVENING. MEANWHILE A
STRONG RIDGE PERSISTED ACROSS THE DESSERT SOUTHWEST...AND AS
EXPECTED IN A NORTHWEST FLOW REGIME...MOISTURE IS SIMPLY NOT THERE
EXCEPT AT THE MID LEVELS WHICH IS TOPPING THE RIDGE AND BEGINNING TO
EDGE SOUTHEAST THROUGH THE DAKOTAS. AN ISOLATED THUNDERSTORM HAS
DEVELOPED AHEAD A VORT MAX AND WAS NEAR SIOUX FALLS...MOVING
SOUTHEAST LIKELY AFFECTING OUR IOWA COUNTIES LATE THIS AFTERNOON.

FEEL THAT AS DYNAMICS SHIFT EASTWARD INTO EASTERN NEBRASKA...STORMS
WILL HAVE A HARD TIMING BREAKING THROUGH THE INCREASING CAP. CIN
VALUES RANGE FROM 200 TO 500 J/KG DESPITE SURFACE BASED CAPES
APPROACHING 2000 J/KG. FEEL THAT BEST CHANCE OF PRECIPITATION WILL
BE ACROSS SOUTHWEST IOWA WHERE LITTLE TO NO CIN WILL EXIST...LESS OF
A CAP AND THE DEEPEST MOISTURE TOPPING THE RIDGE. SHEAR VECTORS
RANGE 50 TO 60 KNOTS WITH 3KM HELICITY VALUES INCREASING TO ABOVE
500 AS LOW LEVEL WINDS BACK IN RESPONSE TO ADVANCING SURFACE TROUGH.
THUS...BEST THREAT FOR ISOLATED SEVERE STORMS APPEARS TO BE MISSOURI
RIVER EASTWARD. AS THE TROUGH PUSHES INTO THE FORECAST AREA
OVERNIGHT...STILL FEEL THAT THE BEST CHANCE FOR RAIN WILL BE ACROSS
SOUTHWEST IOWA...THEN PUSHING MOSTLY EAST OR SOUTHEAST OF THE
FORECAST AREA BY MORNING. WILL STILL HOLD ONTO A SLIGHT CHANCE OF
MORNING SHOWERS IN THE FAR SOUTHEASTERN ZONES FOR AN HOUR OR TWO.
LOWS TONIGHT SHOULD BE RATHER MILD WITH WEDGE OF 18 TO 24 DEGREES C
AT H85 HOLDING TEMPERATURES IN THE LOWER 60S.

FRIDAY APPEARS TO BE A DAY SIMILAR TO YESTERDAY WITH WINDS BECOMING
NORTHWEST AFTER THE FRONTAL PASSAGE AND INCREASING TO BREEZY
CONDITIONS...SOMEWHERE IN THE NEIGHBORHOOD OF 15 TO 25 MPH WITH
GUSTS TO 30 NOT OUT OF THE QUESTION GIVING DECENT LOW LEVEL MIXING
AND MOMENTUM TRANSFER FROM ABOUT 800 MB.

IN LATER PERIODS...THE NEXT CHANCE FOR RAIN LOOKS TO BE ON
SUNDAY...ABOUT 12 HOURS AHEAD OF THE PREVIOUS FORECAST AS A RESULT
OF THE SHORT WAVE NOW ENTERING THE CALIFORNIA COAST. THE SHORT WAVE
WILL HELP TO BREAK DOWN THE WESTERN RIDGE AND IN DOING SO MINORS OUT
CONSIDERABLY. NEVERTHELESS...THE REMNANTS EJECT A LOW INTO NEBRASKA
SUNDAY AND MOVE IT ACROSS THE STATE...MOVING EAST AND SOUTH OF THE
AREA BY MONDAY. WILL HAVE A BREAK IN THE PRECIPITATION MONDAY...WITH
ANOTHER CHANCE OF RAIN AGAIN ON TUESDAY...THEN DRY AGAIN ON
WEDNESDAY AND THURSDAY.

.OMA...NONE

DEWALD
Hazardous weather outlook, May 29, 5:00 PM CDT, 2 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER EASTERN
NEBRASKA INTO SOUTHWEST IOWA.  A FEW COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THIS
OCCURRING APPEARS TO BE BEST ALONG AND EAST OF THE MISSOURI
RIVER.	INSTABILITY...A DEVELOPING LOW LEVEL JET AND THE APPROACH
OF A COLD FRONT WILL BE THE MAIN FACTORS CONTRIBUTING TO
THUNDERSTORM DEVELOPMENT.  WARM TEMPERATURES IN THE MID LEVELS OF
THE ATMOSPHERE MAY REDUCE THE CHANCES FOR THUNDERSTORMS WEST OF
THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...WITH
ANOTHER CHANCE AGAIN ON TUESDAY.  IT REMAINS TOO EARLY TO
DETERMINE THE INTENSITY OF THESE POTENTIAL STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG
AND EAST OF THE MISSOURI RIVER.

KING

In the hours before

Local storm report, May 29, 6:35 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
635 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    8 N WAYNE                 NE   .75 INCH HAIL
05/29/03   CEDAR                          REPORTED BY PUBLIC.

0613 PM    8 N WAYNE                 NE   .75 INCH HAIL
05/29/03   WAYNE                          REPORTED BY PUBLIC.
Local storm report, May 29, 7:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    4 E PERSIA                IA   .88 INCH HAIL
05/29/03   HARRISON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 29, 7:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
716 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    8 E CARSON                IA   .75 INCH HAIL
05/29/03   POTTAWATTAMIE                  REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTSevere Thunderstorm WarningOAXPottawattamie24 min
May 29, 7:12 PM CDTSevere Thunderstorm WarningOAXMontgomery33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.